North Dakota, 2009

Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009

March 22 to 25, 2009 · NWS BIS · 36 events in 32 counties and zones

A significant low pressure system developed in the lee of the Rocky Mountains over Colorado and Wyoming Sunday, March 22nd, strengthening and ejecting northeast into the upper Midwest by Tuesday, March 24th. Strong southerly flow ahead of this storm system brought ample Gulf of Mexico moisture all the way into southern Canada, setting the stage for significant precipitation accumulations across…

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A significant low pressure system developed in the lee of the Rocky Mountains over Colorado and Wyoming Sunday, March 22nd, strengthening and ejecting northeast into the upper Midwest by Tuesday, March 24th. Strong southerly flow ahead of this storm system brought ample Gulf of Mexico moisture all the way into southern Canada, setting the stage for significant precipitation accumulations across the region. Winter storm and blizzard watches and warnings were posted well in advance of the storm. Warning lead time averaged nearly 25 hours.

Precipitation started in the form of rain and thunderstorms Sunday into Monday morning, before changing over to all snow west to east Monday afternoon through Tuesday morning. Additionally, strong northwest winds of 20 to 45 mph accompanying the snow, produced widespread blizzard conditions west during the day on Monday, then across central North Dakota Monday evening and into Tuesday morning. Further east, around the James River Basin area, winter storm warnings were in effect due to a wintry mix of rain, snow, and sleet and for lighter snow accumulations.

Blizzard conditions continued across much of southwestern and central North Dakota on Tuesday, with conditions then gradually improving Tuesday night as the snow ended and the winds subsided. Storm total snow amounts ranged from 12 to 22.5 inches across southwest North Dakota, to five to 11 inches central. No travel advisories, road closures, power outages, and school and business closures were common during this significant spring storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 22, 3:20 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 22, 3:20 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT SUN MAR 22 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

A MAJOR EARLY SPRING STORM IS ON TAP FOR THE NORTHERN PLAINS.

SCATTERED THUNDERSTORMS HAVE BEGUN THIS MORNING AND ARE EXPECTED TO
CONTINUE TODAY  AND TONIGHT...WITH THE CHANGEOVER TO SNOW IN THE FAR
WEST TONIGHT AND IN THE CENTRAL SOMETIME ON MONDAY. TEMPERATURES IN
THE 40S...50S...AND 60S AHEAD OF THE SYSTEM SHOULD HELP TO
ACCELERATE THE SNOW MELT...WHICH WILL ADD TO FLOODING CONCERNS.
FLOOD WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT FOR NEARLY ALL
OF WESTERN AND CENTRAL NORTH DAKOTA.

IN ADDITION TO FLOODING AND ANTICIPATED PRECIPITATION...SOUTHEAST
WINDS ARE EXPECTED TO INCREASE TODAY TO 30 TO 35 MPH OVER SOUTH
CENTRAL AND EASTERN NORTH DAKOTA THIS AFTERNOON. WILL ISSUE A WIND
ADVISORY THESE AREAS...INCLUDING BISMARCK...JAMESTOWN AND SOUTH.

IN TERMS OF TEMPERATURES AND PRECIPITATION TYPE...EXPECT THAT A
COMBINATION OF DYNAMIC COOLING AND LOW LEVEL COLD AIR ADVECTION WILL
ALLOW FOR A SHIFT IN PRECIPITATION TYPE FROM RAIN TO SNOW...MOST
LIKELY BEGINNING AFTER MIDNIGHT SUNDAY NIGHT IN THE
WEST. BY MONDAY EVENING...A BROAD AREA OF RAIN/SNOW WILL BE OVER THE
NORTHERN HIGH PLAINS...WITH THE RAIN/SNOW LINE ORIENTED FROM MINOT
TO BISMARCK.

AMOUNTS AND LOCATION WILL BE GREATLY RELATED TO SPEED AND TRACK OF
THE STORM...ALONG WITH THE ACTUAL TIMING OF DYNAMIC COOLING. WITH
THREE MAIN AREAS OF UNCERTAINTY...THIS IS A VERY DIFFICULT FORECAST.
LATEST MODELS INDICATING THAT SNOW AMOUNTS WILL BE HIGHEST AROUND
HETTINGER...WITH AN AXIS OF HEAVY SNOW EXTENDING FROM NEAR HETTINGER
TO NEAR MANDAN...WITH 7 TO 10 INCHES OF SNOW...WITH SOME LOCALES
REACHING NEAR 14 INCHES ACROSS SOUTHWESTERN NORTH DAKOTA.
UNCERTAINTY IS GREATER OVER CENTRAL NORTH DAKOTA DUE TO ITS
PROXIMITY TO THE FORECAST RAIN/SNOW LINE. THE JAMESTOWN AREA SHOULD
BE SPARED A CHANGEOVER UNTIL EARLY TUESDAY...SO SNOW AMOUNTS SHOULD
BE LESS THERE. WINDS 20 TO 40 MPH WILL ACCOMPANY SNOWFALL WITH AREAS
OF BLOWING SNOW AND VISIBILITIES REDUCED TO ZERO AT TIMES. THE
BLIZZARD WATCH REMAINS IN EFFECT FOR THE WESTERN THIRD OF THE STATE
BEGINNING MONDAY AT DAYBREAK...AND FOR THE CENTRAL THIRD BEGINNING
MONDAY EVENING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE MAJOR SPRING STORM WHICH AFFECTS THE NORTHERN PLAINS IN THE
SHORT TERM WILL BE EXITING WESTERN AND CENTRAL NORTH DAKOTA BY
WEDNESDAY MORNING WHEN THE LONG TERM GRIDS BEGIN. GENERALLY USED
ECMWF FOR FORECAST.

SEVERAL MID LEVEL LOWS TRAVERSE THE REGION THROUGH THE EXTENDED ON
GENERALLY NORTHWEST FLOW. SCATTERED POPS WILL REMAIN FOR WEDNESDAY AS
WRAP-AROUND CONTINUES. FIRST CLOSED LOW MOVES ACROSS STATE THURSDAY
AND FRIDAY BUT QPF REMAINS WEAK AS NORTHERN PLAINS NOW CUTOFF FROM
GULF MOISTURE. WEAK ARCTIC HIGH PRESSURE EXTENDS FROM NORTH OF LAKE
WINNIPEG SOUTH TO CENTRAL PLAINS. FEW CHANGES IN EXTENDED.

&&

.AVIATION...
STRONG MOISTURE ADVECTION AHEAD OF INTENSE LOW FROM SOUTHEAST
MONTANA TO NORTHERN COLORADO. THE SYSTEM WILL AFFECT TAFS NEXT 24
HOURS AS NORTHERN PLAINS REMAIN IN WARM SECTOR WITH AREAS OF STRATUS
AND FOG...COMBINED WITH UNSTABLE SOUTHWEST FLOW ALOFT BRINGING BANDS
OF SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...

SNOW MELT AND RUNOFF CONTINUE TO GENERATE ICE JAMS AND
RISING WATER LEVELS IN MANY LOCATIONS...IN ADDITION TO COVERING
SEVERAL ROADWAYS. THE SIGNIFICANT STORM MENTIONED ABOVE WILL
AGGRAVATE THE SITUATION TREMENDOUSLY AS FIRST TWO BAND OF
PRECIPITATION IN THE FORMS OF SHOWERS AND THUNDERSTORMS ARE MOVING
ACROSS THE REGION. THE FIRST MORE INTENSE NOW EXITING NORTHEAST CWA
WHILE SECOND MORE DIFFUSE AREA CROSSES WESTERN NORTH DAKOTA. THESE
TWO BANDS HAVE TRIGGERED AREAL FLOOD ADVISORIES FOR NORTHWEST AND
NORTH CENTRAL RESPECTIVELY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
NDZ003-004-011-012-019>022-034-035-042-045-046.

FLOOD WATCH FROM NOON CDT /11 AM MDT/ TODAY THROUGH MONDAY
MORNING FOR NDZ001-002-009-010-017-032.

BLIZZARD WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.

FLOOD WATCH FROM NOON CDT TODAY THROUGH MONDAY EVENING FOR
NDZ003-004-011-012-021-022.

FLOOD WATCH FROM NOON CDT TODAY THROUGH TUESDAY EVENING FOR
NDZ005-013-023-025-036-037-047-048-050-051.

WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NDZ023-025-035>037-046>048-050-051.

&&

JV/HW
Hazardous weather outlook, Mar 22, 4:35 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
535 AM CDT SUN MAR 22 2009

NDZ001-002-009-010-017-032-231045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-BILLINGS-
535 AM CDT SUN MAR 22 2009 /435 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
AND TONIGHT...WITH SNOW AND BLOWING SNOW AND BLIZZARD CONDITIONS
POSSIBLE MONDAY AND TUESDAY.

FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD WATCH IN EFFECT MONDAY MORNING THROUGH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-004-011-012-021-022-231045-
RENVILLE-BOTTINEAU-WARD-MCHENRY-MCLEAN-SHERIDAN-
535 AM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
THROUGH MONDAY...WITH SNOW AND BLOWING SNOW AND BLIZZARD
CONDITIONS POSSIBLE MONDAY NIGHT AND TUESDAY.

FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD WATCH IN EFFECT MONDAY EVENING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-231045-
ROLETTE-PIERCE-
535 AM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
THROUGH MONDAY NIGHT...WITH SNOW AND BLOWING SNOW POSSIBLE
TUESDAY.

FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH TUESDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031-040-043-231045-
GOLDEN VALLEY-SLOPE-BOWMAN-
435 AM MDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
AND TONIGHT...WITH SNOW AND BLOWING SNOW AND BLIZZARD CONDITIONS
POSSIBLE MONDAY AND TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD WATCH IN EFFECT MONDAY MORNING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-033-041-044-231045-
DUNN-STARK-HETTINGER-ADAMS-
535 AM CDT SUN MAR 22 2009 /435 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
AND TONIGHT...WITH SNOW AND BLOWING SNOW AND BLIZZARD CONDITIONS
POSSIBLE MONDAY AND TUESDAY.

A FLOOD WARNING IS IN EFFECT TODAY THROUGH MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WARNING IS IN EFFECT THROUGH MONDAY EVENING.

BLIZZARD WATCH IN EFFECT MONDAY MORNING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019-020-034-042-045-231045-
MERCER-OLIVER-MORTON-GRANT-SIOUX-
535 AM CDT SUN MAR 22 2009 /435 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
THROUGH MONDAY...WITH SNOW AND BLOWING SNOW AND BLIZZARD
CONDITIONS POSSIBLE MONDAY NIGHT AND TUESDAY.

A FLOOD WARNING IS IN EFFECT TODAY THROUGH MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WARNING IS IN EFFECT THROUGH MONDAY EVENING.

BLIZZARD WATCH IN EFFECT MONDAY EVENING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ035-046-231045-
BURLEIGH-EMMONS-
535 AM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
THROUGH MONDAY...WITH SNOW AND BLOWING SNOW AND BLIZZARD
CONDITIONS POSSIBLE MONDAY NIGHT AND TUESDAY.

A FLOOD WARNING IS IN EFFECT TODAY THROUGH MONDAY EVENING.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WARNING IN EFFECT THROUGH MONDAY EVENING.

BLIZZARD WATCH IN EFFECT MONDAY EVENING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ023-025-036-037-047-048-050-051-231045-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
535 AM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR EARLY SPRING STORM SYSTEM DEVELOPING ACROSS THE ROCKIES...WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY
THROUGH MONDAY NIGHT...WITH SNOW AND BLOWING SNOW POSSIBLE MONDAY
AND TUESDAY.

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH TUESDAY EVENING.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 blizzard, 4 winter storm, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ward

When
March 22, 8:36 AM CST to 8:41 AM CST
Where
Ward County, (Mib)minot Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.430, -101.370

The Automated Surface Observing System at the Minot Air Force Base measured this thunderstorm wind gust.

Thunderstorm Wind, McHenry

When
March 22, 9:05 AM CST to 9:07 AM CST
Where
McHenry County, Deering
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.400, -101.050

Thunderstorm Wind, Burleigh

When
March 22, 10:35 AM CST to 10:40 AM CST
Where
Burleigh County, 2 mi E of Moffit
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.238

This thunderstorm wind gust was measured at the Long Lake National Wildlife Refuge.

Flash Flood, Dickey

When
March 22, 2:30 PM CST to 6:00 PM CST
Where
Dickey County, Oakes to 5 mi NE of Fullerton
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
46.130, -98.080

Minor damage occurred to county roads due to the flash flooding. Action by county crews kept flash flood waters away from a few homes that were threatened.

Flash Flood, La Moure

When
March 22, 3:00 PM CST to 7:00 PM CST
Where
La Moure County, La Moure to 6 mi S of La Moure
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.350, -98.300

Minor damage occurred to some gravel county roads due to the flash flooding. There were no reports of homes being flooded.

Blizzard, Golden Valley

When
March 23, 7:00 AM CST to March 24, 10:00 AM CST
Where
Golden Valley forecast zone
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Billings

When
March 23, 7:00 AM CST to March 24, 10:00 AM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Stark

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 12 inches in Richardton and Taylor, and 18 inches in Dickinson. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions. Interstate 94 from Dickinson to Mandan was closed due to the blizzard.

Blizzard, Dunn

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of eight inches in Dunn Center and 22.3 inches in Halliday. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Mountrail

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Hettinger

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Hettinger forecast zone
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Slope

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Slope forecast zone
Reported by
COOP Observer
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

The cooperative observer at Marmarth reported a storm total snow amount of 22.5 inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Bowman

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

The cooperative observer at Bowman reported a storm total snow amount of 14 inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Adams

When
March 23, 7:00 AM CST to March 24, 6:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Mercer

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

The cooperative observer at Beulah reported a storm total snow amount of 13 inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Morton

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Morton forecast zone
Reported by
COOP Observer

Cooperative observers reported storm total snow amounts of nine inches at Flasher and 13.5 inches in Glen Ullin. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions. Interstate 94 from Mandan to Dickinson was closed due to the blizzard. Power outages were also reported in Glen Ullin during the storm.

Blizzard, Sioux

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer

The cooperative observer at Fort Yates reported a storm total snow amount of eight inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, McLean

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer

The cooperative observer at Ruso reported a storm total snow amount of ten inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Ward

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Ward forecast zone
Reported by
COOP Observer

Cooperative observers reported storm total snow amounts of eight inches at Minot and nine inches in Des Lacs. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Oliver

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Grant

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions. Power outages were reported in rural areas of the county during the storm.

Blizzard, Renville

When
March 23, 7:00 PM CST to March 24, 6:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Burleigh

When
March 23, 10:00 PM CST to March 24, 6:00 PM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

A storm total snow amount of 8.1 inches was recorded at the Bismarck National Weather Service Forecast Office. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions. Around 180 residences in Moffit lost power during the storm.

Blizzard, Emmons

When
March 23, 10:00 PM CST to March 24, 6:00 PM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions. Power outages were reported in rural areas of the county during the storm.

Blizzard, Sheridan

When
March 23, 10:00 PM CST to March 24, 6:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, McHenry

When
March 23, 10:00 PM CST to March 24, 6:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Bottineau

When
March 23, 10:00 PM CST to March 24, 6:00 PM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

The cooperative observer at Newburg reported a storm total snow amount of ten inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Wells

When
March 24, 1:00 AM CST to 6:00 PM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

The cooperative observer at Harvey reported a storm total snow amount of seven inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Kidder

When
March 24, 1:00 AM CST to 6:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions. Power outages were reported in rural areas of the county during the storm.

Blizzard, Pierce

When
March 24, 1:00 AM CST to 6:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Moderate to heavy snow accompanied by strong northwest winds resulted in widespread blizzard conditions.

Blizzard, Rolette

When
March 24, 1:00 AM CST to 6:00 PM CST
Where
Rolette forecast zone
Reported by
COOP Observer
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

The cooperative observer at Rolla reported a storm total snow amount of 7.5 inches. The heavy snow combined with strong northwest winds resulted in widespread blizzard conditions.

Winter Storm, Stutsman

When
March 24, 3:00 AM CST to 6:00 PM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

A mixture of rain, freezing rain, sleet, and snow greatly impacted travel across the county. A storm total snow amount of six inches was reported.

Winter Storm, Foster

When
March 24, 3:00 AM CST to 6:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

A mixture of rain, freezing rain, sleet, and snow greatly impacted travel across the county. A storm total snow amount of six inches was reported.

Winter Storm, Logan

When
March 24, 3:00 AM CST to 6:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

A mixture of rain, freezing rain, sleet, and snow greatly impacted travel across the county. A storm total snow amount of six inches was reported. Power outages were reported in rural areas of the county during the storm.

Winter Storm, McIntosh

When
March 24, 3:00 AM CST to 6:00 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

A mixture of rain, freezing rain, sleet, and snow greatly impacted travel across the county. A storm total snow amount of six inches was reported. Power outages were reported in rural areas of the county during the storm.

Flash Flood, Burleigh

When
March 25, 8:20 AM CST to 10:30 AM CST
Where
Burleigh County, 1.62 mi SSW of Bismarck to 1.09 mi SW of Bismarck
Cause
Ice Jam
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
46.779, -100.785

An ice jam on the Missouri River at Bismarck, and recent melting snow, caused a drainage canal to back up and overflow into south Bismarck. This occurred in the vicinity of University Drive and Wachter Avenue, and for several blocks around there. Damage was mostly confined to a mobile home park, which was lower in elevation than the surrounding terrain. The homes were elevated within the park and so damage was minimal. Bismarck city crews took action that resulted in the flood waters receding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162081, 160714, 160715, 162079, 162080, 159969, 159970, 159971, 159972, 159973, 159975, 159976, 159977, 159979, 159981, 159982, 159983, 159984, 159985, 159986, 159987, 159988, 159989, 159990, 159991, 159992, 159993, 159994, 159995, 159996, 159997, 159998, 159999, 160000, 160001, 162077.